Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 24, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 9, 2008, 11:45 AM MDT for Granite County, Missoula County, Ravalli County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2008, 11:45 AM MDT (17:45 UTC)
- Expired
- Aug 9, 2008, 12:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Granite County, MT, Missoula County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 52 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 5.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1531 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 091746 SVRMSO MTC039-063-081-091815- /O.NEW.KMSO.SV.W.0024.080809T1745Z-080809T1815Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 1145 AM MDT SAT AUG 9 2008 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA... SOUTHERN MISSOULA COUNTY IN WEST CENTRAL MONTANA... WESTERN GRANITE COUNTY IN WEST CENTRAL MONTANA... * UNTIL 1215 PM MDT. * AT 1144 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF STEVENSVILLE...OR ABOUT 15 MILES NORTHEAST OF HAMILTON...AND WAS MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLORENCE AROUND 1155 AM MDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4676 11385 4654 11356 4628 11408 4655 11425 TIME...MOT...LOC 1745Z 232DEG 33KT 4644 11401 $$
1 follow-up statement
000
WWUS55 KMSO 091805
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1205 PM MDT SAT AUG 9 2008
MTC039-063-081-091815-
/O.CON.KMSO.SV.W.0024.000000T0000Z-080809T1815Z/
MISSOULA MT-GRANITE MT-RAVALLI MT-
1205 PM MDT SAT AUG 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MDT
FOR NORTHEASTERN RAVALLI...WESTERN GRANITE AND SOUTHERN MISSOULA
COUNTIES...
* AT 1201 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS
LOCATED 12 MILES EAST OF FLORENCE...OR ABOUT 19 MILES SOUTHEAST OF
MISSOULA...AND WAS MOVING NORTHEAST AT 35 MPH.
LAT...LON 4640 11384 4662 11411 4668 11402 4668 11400
4669 11399 4670 11395 4676 11385 4655 11357
4654 11357
TIME...MOT...LOC 1805Z 232DEG 47KT 4665 11377
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:02 AM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 9, 10:02 AM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 1002 AM MDT SAT AUG 9 2008 .UPDATE...INCREASED POPS...THUNDERSTORMS AND CLOUDS ACROSS NORTH- CENTRAL IDAHO THIS MORNING. && .DISCUSSION...CONVECTION CONTINUES ACROSS PORTIONS OF NORTH- CENTRAL IDAHO AND NORTHWEST MONTANA. HAVE INCREASED THIS THREAT ACCORDINGLY FOR THIS MORNINGS FORECAST. SO FAR...MODERATE RAINFALL HAS BEEN ASSOCIATED WITH STORMS. THE SYNOPTIC PATTERN FAVORS STRONG CONVECTION WITH SOME STORMS CAPABLE OF PRODUCING LARGE HAIL...STRONG GUSTY WINDS...AND BRIEF BUT HEAVY RAINFALL. AN UPPER-LEVEL NEGATIVELY-TILTED TROUGH OF LOW PRESSURE WILL SWEEP ACROSS THE NORTHERN ROCKIES TODAY PROVIDING STRONG LIFT. THE ATMOSPHERE IS VERY UNSTABLE AND MOIST WITH PRECIPITABLE WATER VALUES NEAR ONE INCH. IN ADDITION...WIND SHEAR FAVORS SOME STORMS BECOMING ORGANIZED AND LONG-LIVED...THUS PROVIDING TIME FOR CELLS TO DEVELOP STRONGLY AND MAINTAIN THEIR STRENGTH FOR EXTENDED LENGTH OF TIME. EXPECT CONVECTION TO INCREASE IN INTENSITY AND COVERAGE DURING THE DAY...PEAKING ABOUT MID AFTERNOON THROUGH THE EARLY EVENING HOURS. && .AVIATION...NORTHWEST MONTANA AND NORTH-CENTRAL IDAHO AIRFIELDS WILL BE INFLUENCED BY SCATTERED THUNDERSTORMS THROUGH THE EARLY MORNING HOURS. AN INCREASING TREND IN COVERAGE/INTENSITY OF STORMS IS EXPECTED THIS AFTERNOON...THEN CONTINUING THROUGH THE EVENING HOURS. STORMS WILL CAPABLE OF PRODUCING HAIL...STRONG WINDS...AND BRIEF HEAVY RAIN. HIGHER TERRAIN WILL BE OBSCURED IN CLOUDS/PRECIPITATION WHERE STORMS DEVELOP AND TRACK THROUGH THE REGION. && .PREV DISCUSSION... /ISSUED 353 AM MDT SAT AUG 9 2008/ ..SEVERE WEATHER LIKELY ACROSS WESTERN MONTANA AND PORTIONS OF NORTH CENTRAL IDAHO TODAY... DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO RUMBLE ACROSS PORTIONS OF WESTERN MONTANA AND NORTH CENTRAL IDAHO EARLY THIS MORNING IN RESPONSE TO A SHORT WAVE PROPAGATING THROUGH THE FLOW. OVERNIGHT CONVECTION PRODUCED CLOUD COVER WHICH HAS KEPT MANY LOCATIONS QUITE WARM. HOWEVER THE LATEST SATELLITE TRENDS POINT TOWARDS SOME CLEARING THIS MORNING WHICH WILL ALLOW TEMPERATURES TO WARM THROUGH EARLY AFTERNOON. THATS WHEN THINGS GET REALLY INTERESTING. WIDESPREAD THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH SEVERE WEATHER LIKELY IN MANY LOCATIONS. A STRONG COLD FRONT IS CURRENTLY COMING ASHORE IN WESTERN WASHINGTON. AS THE FRONT APPROACHES... INCREASING INSTABILITY (CAPE IN THE 1000-2000J/KG RANGE...LIS BETWEEN -3 AND -6 AND VERY STEEP LAPSE RATES OF 8-9 C/KM) WILL INTERACT WITH STRONG VERTICAL SHEAR (BULK SHEAR VALUES OF 25-50 KTS) AS WELL AS MID AND UPPER LEVEL JET MAXES TO PRODUCE ORGANIZED AND POTENTIALLY LONG LIVED THUNDERSTORMS. THE MAIN THREATS WITH THESE STORMS WILL BE STRONG...POTENTIALLY DAMAGING WINDS AND LARGE HAIL. THERE WILL ALSO BE THE THREAT FOR PERIODS OF HEAVY RAINFALL WITH THUNDERSTORMS GIVEN PRECIPITABLE WATER VALUES REMAINING NEAR 1.00 INCHES. BUT STORM MOTIONS SHOULD BE FAST ENOUGH TO AVOID MAJOR FLASH FLOODING ISSUES. THUNDERSTORMS WILL FIRST FORM OVER THE MOUNTAINS OF IDAHO LATE THIS MORNING IN ADVANCE OF THE FRONT AND THEN MOVE EAST AND NORTH ACROSS WESTERN MONTANA THROUGH THE LATE AFTERNOON AND EVENING HOURS. STORMS SHOULD BE EAST OF THE DIVIDE SHORTLY AFTER 06Z (MIDNIGHT MDT) WITH SKIES BECOMING PARTLY CLOUDY FOR THE REMAINDER OF THE NIGHT. COOLER...POST FRONTAL CONDITIONS ARE EXPECTED ON SUNDAY WITH SOME WEAKER SHOWERS AND THUNDERSTORMS FORMING DURING THE AFTERNOON. SUNDAY NIGHT AND MONDAY...THE NORTHERN ROCKIES WILL STILL BE UNDER THE INFLUENCE OF THE EXITING UPPER TROUGH. BUT MOST OF THE ENERGY WILL BE CONFINED TO THE EXTREME NORTHERN BORDER AND ALONG THE DIVIDE. FOR MID WEEK...A WARMING AND DRYING TREND IS EXPECTED AS THE UPPER RIDGE ONCE AGAIN AMPLIFIES OVER THE REGION. THE MODELS ARE STRUGGLING IN THEIR DEPICTION OF THE SLOW MOVING NEARLY STATIONARY UPPER TROUGH OVER THE CENTRAL CANADIAN PROVINCES. SOME MODELS ARE NOW SUGGESTING SOME OF THIS ENERGY WILL RETROGRADE BACK INTO THE INTERMOUNTAIN WEST BY THE END OF THE WEEK. SINCE THIS IS A NEW SCENARIO AND VERY DIFFERENT FROM PREVIOUS RUNS...HAVE MADE NO CHANGES TO GOING FORECAST WHICH KEEPS A MAINLY DRY AND WARM FORECAST UNDER A RIDGE. WILL CONTINUE TO MONITOR LATER RUNS FOR BETTER CONSISTENCY BEYOND WEDNESDAY. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...MSJ LONG TERM....DICKERSON AVIATION...MSJ
Hazardous weather outlook, Aug 9, 8:15 AM MDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 815 AM MDT SAT AUG 9 2008 IDZ005>010-MTZ001>007-043-100600- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 815 AM MDT SAT AUG 9 2008 /715 AM PDT SAT AUG 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY LATE THIS MORNING AND THIS AFTERNOON AS A VERY MOIST AND UNSTABLE ATMOSPHERE INTERACTS WITH A COLD FRONT APPROACHING THE REGION. SOME STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. FLASH FLOODING IS POSSIBLE WITH THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HOWEVER STORM MOTIONS WILL BE FAST ENOUGH TO MINIMIZE ANY WIDESPREAD POTENTIAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:15 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 16 min |
| Aug 9, 12:32 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Powell | 28 min |
| Aug 9, 5:30 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Powell | 45 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.